Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Symmetric spectra

Authors: Mark Hovey, Brooke Shipley and Jeff Smith
Journal: J. Amer. Math. Soc. 13 (2000), 149-208
MSC (2000): Primary 55P42, 55U10, 55U35
Published electronically: September 22, 1999
MathSciNet review: 1695653
Full-text PDF Free Access
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: The stable homotopy category, much studied by algebraic topologists, is a closed symmetric monoidal category. For many years, however, there has been no well-behaved closed symmetric monoidal category of spectra whose homotopy category is the stable homotopy category. In this paper, we present such a category of spectra; the category of symmetric spectra. Our method can be used more generally to invert a monoidal functor, up to homotopy, in a way that preserves monoidal structure. Symmetric spectra were discovered at about the same time as the category of $S$-modules of Elmendorf, Kriz, Mandell, and May, a completely different symmetric monoidal category of spectra.

References [Enhancements On Off] (What's this?)

  • J. F. Adams, Stable homotopy and generalised homology, University of Chicago Press, Chicago, Ill.-London, 1974. Chicago Lectures in Mathematics. MR 0402720
  • M. Bökstedt, Topological Hochschild homology, preprint, 1985.
  • Francis Borceux, Handbook of categorical algebra. 1, Encyclopedia of Mathematics and its Applications, vol. 50, Cambridge University Press, Cambridge, 1994. Basic category theory. MR 1291599
  • A. K. Bousfield and E. M. Friedlander, Homotopy theory of $\Gamma $-spaces, spectra, and bisimplicial sets, Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), II, Lecture Notes in Math., vol. 658, Springer, Berlin, 1978, pp. 80–130. MR 513569
  • Edward B. Curtis, Simplicial homotopy theory, Advances in Math. 6 (1971), 107–209 (1971). MR 279808, DOI
  • W. G. Dwyer, P. S. Hirschhorn, and D. M. Kan, Model categories and general abstract homotopy theory, in preparation.
  • W. G. Dwyer and Brooke E. Shipley, Hyper symmetric spectra, in preparation.
  • W. G. Dwyer and J. Spaliński, Homotopy theories and model categories, Handbook of algebraic topology, North-Holland, Amsterdam, 1995, pp. 73–126. MR 1361887, DOI
  • A. D. Elmendorf, I. Kriz, M. A. Mandell, and J. P. May, Rings, modules, and algebras in stable homotopy theory, Mathematical Surveys and Monographs, vol. 47, American Mathematical Society, Providence, RI, 1997. With an appendix by M. Cole. MR 1417719
  • Thomas Geisser and Lars Hesselholt, Topological cyclic homology of schemes, to appear in K-theory, Seattle, 1996 volume of Proc. Symp. Pure Math.
  • P. S. Hirschhorn, Localization of model categories, preprint, 1999.
  • Mark Hovey, Model categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, Providence, RI, 1999. MR 1650134
  • Mark Hovey, Stabilization of model categories, preprint, 1998.
  • Mark Hovey, John H. Palmieri, and Neil P. Strickland, Axiomatic stable homotopy theory, Mem. Amer. Math. Soc. 128 (1997), no. 610, x+114. MR 1388895, DOI
  • L. Gaunce Lewis Jr., Is there a convenient category of spectra?, J. Pure Appl. Algebra 73 (1991), no. 3, 233–246. MR 1124786, DOI
  • Elon L. Lima, The Spanier-Whitehead duality in new homotopy categories, Summa Brasil. Math. 4 (1959), 91–148 (1959). MR 116332
  • Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798
  • M. Mandell, J. P. May, B. Shipley, and S. Schwede, Diagram spaces, diagram spectra and FSPs, preprint, 1998.
  • M. Mandell, J. P. May, B. Shipley, and S. Schwede, Model categories of diagram spectra, preprint, 1998.
  • J. Peter May, Simplicial objects in algebraic topology, Van Nostrand Mathematical Studies, No. 11, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0222892
  • Daniel G. Quillen, Homotopical algebra, Lecture Notes in Mathematics, No. 43, Springer-Verlag, Berlin-New York, 1967. MR 0223432
  • Stefan Schwede, S-modules and symmetric spectra, preprint, 1998.
  • Stefan Schwede and Brooke Shipley, Classification of stable model categories, in preparation.
  • Stefan Schwede and Brooke Shipley, Algebras and modules in monoidal model categories, to appear in Proc. London Math. Soc.
  • B. Shipley, Symmetric spectra and topological Hochschild homology, to appear in K-theory.
  • V. Voevodsky, The Milnor conjecture, preprint, 1997.
  • Rainer Vogt, Boardman’s stable homotopy category, Lecture Notes Series, No. 21, Matematisk Institut, Aarhus Universitet, Aarhus, 1970. MR 0275431
  • Friedhelm Waldhausen, Algebraic $K$-theory of spaces, Algebraic and geometric topology (New Brunswick, N.J., 1983) Lecture Notes in Math., vol. 1126, Springer, Berlin, 1985, pp. 318–419. MR 802796, DOI
  • George W. Whitehead, Generalized homology theories, Trans. Amer. Math. Soc. 102 (1962), 227–283. MR 137117, DOI

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 55P42, 55U10, 55U35

Retrieve articles in all journals with MSC (2000): 55P42, 55U10, 55U35

Additional Information

Mark Hovey
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connectitut 06459

Brooke Shipley
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Jeff Smith

Received by editor(s): March 31, 1998
Received by editor(s) in revised form: July 7, 1999
Published electronically: September 22, 1999
Additional Notes: The first two authors were partially supported by NSF Postdoctoral Fellowships
The third author was partially supported by an NSF Grant.
Article copyright: © Copyright 1999 American Mathematical Society